Damon Cottrell is an NP in the ED at St. Mary's Regional Medical Center in Lewiston, Me.
The author has disclosed that he has no financial relationships related to this article.
How is acute symptomatic hyperkalemia managed?—E.E., WASH.
Damon Cottrell, DNP, RN, NP-C, CCNS, CCRN, ACNS-BC, CEN, responds: Hyperkalemia, an elevated serum potassium level, can be a serious or even life-threatening problem, with signs and symptoms that can be mild and vague or quite pronounced. A normal serum potassium level in adults ranges from 3.5 to 5.2 mEq/L.1 (Normal lab reference values may vary slightly.) Patients may develop signs and symptoms when the serum potassium level rises above 5.5 mEq/L, or they may not appear until the potassium level is near or exceeds 7.0 mEq/L.2
Signs and symptoms include generalized fatigue, weakness, paresthesias, palpitations, and motor function deficits. ECG manifestations of hyperkalemia are shown in the figure, above right. Cardiac dysrhythmias including ventricular fibrillation and asystole can result.2
Asymptomatic hyperkalemia can be caused by a lab error or poor sample collection technique. Something as simple as a tourniquet applied too tightly may cause hemolysis of the sample. Consider repeating this patient's lab test with another sample.
Question patients about their diet because eating high-potassium foods in excess could cause hyperkalemia. These foods include tomatoes, bananas, avocados, and dried fruits such as prunes and raisins, to name a few.3 Using salt substitutes containing potassium can also contribute to hyperkalemia.
Hyperkalemia can also be caused by problems affecting the kidney's ability to excrete potassium, such as acute kidney injury or hypoaldosteronism; increased cellular release of potassium, such as metabolic acidosis or trauma; or certain drugs, including angiotensin-converting enzyme inhibitors, nonsteroidal anti-inflammatory drugs, and potassium-sparing diuretics such as triamterene and spironolactone. To identify drug-related causes, carefully perform medication reconciliation. Be sure to determine if the patient is receiving potassium replacement therapy, which should be discontinued in a patient with hyperkalemia.
Treatment options for hyperkalemia, which are determined by the underlying cause and the presence and severity of signs and symptoms, typically focus on these three approaches:
* antagonizing the toxic effects of potassium at the cell membrane with calcium, such as I.V. calcium chloride.2
* shifting the potassium from the extracellular space to the intracellular space with I.V. insulin and glucose; a beta-2 agonist, such as nebulized albuterol; or sodium bicarbonate infusion.2
* removing excess potassium from the body with an I.V. loop or thiazide diuretic, a cation exchange resin (sodium polystyrene sulfonate without sorbitol), or hemodialysis.2
Because the effects of administering calcium and shifting potassium into the cells are temporary, treatment of acute hyperkalemia also requires interventions to remove excess potassium from the body.2 Be sure to know your institution's policy for treating hyperkalemia. For instance, your institution may specify drugs to be administered only by a central venous access device rather than peripherally.
By acting quickly to correct acute hyperkalemia according to your facility's protocols, you can help ensure a successful outcome for your patient.
Figure. ECG manifest...Image Tools
1. Fischbach FT, Dunning MB. A Manual of Laboratory and Diagnostic Tests
. 8th ed. Philadelphia, PA: Wolters Kluwer Health/Lippincott Williams and Wilkins; 2009.
4. Mirvis D, Goldberger A. Electrocardiography. In: Bonow RO, Mann DL, Zipes DP, Libby P, eds. Braunwald's Heart Disease: A Textbook of Cardiovascular Medicine
. 9th ed. Philadelphia, PA: Elsevier/Saunders; 2012.
© 2012 Lippincott Williams & Wilkins, Inc.